Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ther Drug Monit. 2003 Dec;25(6):715-22.

Intentional warfarin overdose.

Author information

  • 1Discipline of Clinical Pharmacology, University of Newcastle, Newcastle, New South Wales, Australia. gsbite@bigpond.com

Abstract

Warfarin toxicity is common and usually results from dose changes or drug interactions. There are few reported cases of intentional overdose. The management of warfarin overdose is usually complicated by the patient using warfarin therapeutically, often for a mechanical heart valve or pulmonary embolus prophylaxis. Untreated patients have a significant bleeding risk, but treatment carries a significant risk of complete reversal of anticoagulation and consequent risk of thrombosis. The objective of this study was to describe warfarin overdoses and complications of treatment and develop a safe approach to management. Three patients are described. Two patients received a single 10-mg dose of vitamin K. Both required anticoagulation, and in one, warfarin resistance persisted for 2 weeks. In a third patient serial INR, factor levels and warfarin concentrations were measured, and incremental doses of vitamin K (up to 7.5 mg) were given based on INR. This patient did not require anticoagulation, and regular warfarin therapy was recommenced after 4 days. Patients intentionally overdosing on warfarin can be classified into three groups based on preexisting indications for warfarin: nontherapeutic, moderate risk, and major risk for thromboembolic complications. All patients should have regular INR measurements (6-hourly) to catch rapid rises. Patients not on warfarin therapeutically can be given 10 mg of vitamin K1 and repeat INRs as an outpatient. Titrating intravenous vitamin K with doses of 0.5 to 2.0 mg when INR > 5 is appropriate to reduce INR without causing warfarin resistance. The high-risk group must be kept anticoagulated, and warfarin resistance avoided.

PMID:
14639058
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk